Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 31, 2002, 6:00 PM EDT for Anne Arundel County, Maryland. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 6:00 PM EDT (22:00 UTC)
- Expired
- May 31, 2002, 6:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Anne Arundel County, MD
The radar
The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:06 PM EDT | Hail 1 | Millersville, MD | Quarter sized hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:45 PM EDT, 15 minutes earlier.
Area forecast discussion, May 31, 5:45 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 545 PM EDT FRI MAY 31 2002 UPDATED ZONES TO ADD SVR TSTM WATCH TO N ZONES...ALSO ADDED ENHANCED SVR WORDING IN WATCH ZONES. REST OF FCST UNCHANGED. MMARGRAF ...PREVIOUS AFD FROM 240 PM... SHORT RNG... CU STARTING TO BUBBLE ATTM...BUT SHRA LMTD BY WRM MID LVLS. A CPL OF CELLS ALNG BLURDG...BUT THEY HV RAINED THEMSELVES OUT. OTRW...ALL/S QUIET LCLLY FOR NOW...W/ CNVCTN CONFINED TO THE NE INVOF FAST MID LVL FLW. THE SRN STREAM IN A HIGHLY AMPLIFIED PTTN...W/ THE NRN STREAM BUCKLING A BIT NXT 24 HRS. GOOD UL DIVGNC ALNG CDFNT...BUT THIS IS STL ACRS GRTLKS PER MSAS SFC ANALY...AND NOT PROGGED TO PASS THRU TIL MIDNGT OR AFTR. ALTHO PSBL...NOT CLIMATOLOGICALLY FAVORED. DO FEEL ENUF IN PLACE /UL DIVG..INSTAB..MSTR POOLING/ FOR TSTMS TNGT...EVEN LATE NGT. WL DEVIATE FM NGM/AVN MOS...KEEPING CHC POPS IN PLACE THRU AT LEAST MIDNGT. DRYING THRAFTR. NWLY FLW CONDUCIVE FOR DWNSLPG...THUS TEMPS TMRW AOA TDA...EVEN BHD CDFNT. DEWPTS WL BE LOER...AND THUS MORE COMFY. OVRALL...MOS TEMPS SIMLR AND A BLEND ACCEPTED. HTS SAT NIGHT THRU NEXT FRI... UPR LVL TROF OVR THE ERN STATES SAT NIGHT AND SUN WITH ONE MORE SHORTWAVE MOVING ACRS NEW ENG SUN. THE ASSOCD CDFNT WILL MOVE THRU THE AREA LATE SAT NIGHT/TOWARD DAYBREAK SUN. HIGH PRES WILL FOLLOW FOR SUN. THE UPR LVL TROF LIFTS OUT MON AND UPR LVL HGTS RISE OVR THE AREA. THIS WILL CAUSE THE CDFNT TO MOVE BACK N AS A WMFNT MON. THE BIG QUESTION IS HOW FAR N THE FRONT WILL MOVE BFR STALLING. THAT WILL DEPEND ON THE AMT OF UPR LVL RIDGING WE GET AND IT WILL DEPEND ON THE SRN EXTENT OF THE WESTERLIES. MOST OF THE MEDIUM RANGE MODELS KEEP THE FNT IN OUR VICINITY PARALLEL TO THE UPR LVL FLOW TUE/WED OF NEXT WEEK. UPR LVL TROF MOVES INTO THE GTLKS LATE THU. THIS WILL SEND A CDFNT THRU THE AREA THU NIGHT OF NEXT WEEK FOLLOWED BY HIGH PRES FOR NEXT FRI. ATMOSPHERE IS VERY DRY SAT NIGHT. INSTABILITY IS LIMITED AND FLOW IS W TO NW. IN ADDTN...FNT WILL BE COMING THRU LATE AT NIGHT AFTER MAX HEATING WHICH DOES NOT FAVOR CONVECTION. WILL CONTINUE WITH PREVIOUS FCST OF DRY FROPA WITH A HIDDEN 20 POP. IF ANY ISOLD ACTIVITY HAPPENS TO DEVELOP...IT WOULD LIKELY BE OVR NWRN AREAS LATE IN THE DAY BUT EVEN THAT IS NOT WORTH MENTIONING ATTM. PLENTY OF SUNSHINE AND DOWNSLOPING FLOW SUN. NGM/ETA MOS CLOSE WITH NEAR 90F MOST AREAS AND WILL GO WITH THAT. INITIALLY MOISTURE SEEMS LIMITED WITH RETURN OF FRONT ON MON SO WILL ONLY GO WITH 30 POPS FOR AFT/EVE SHRA/TSRA. ATMOSPHERE GRADUALLY MOISTENS UP TUE/WED AND WITH FRONT IN THE VICINITY EXPECT THE SMATTERING OF SHRA/TSRA...CONCENTRATED DURING MAXIMUM HEATING AND INSTABILITY OF THE AFT/EARLY EVE HOURS. BETTER CHC OF CONVECTION ON THU AHD OF APPROACHING CDFNT. DRY FRI. WALSTON .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, May 31, 12:15 PM EDT, 5 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-312130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1215 PM EDT FRI MAY 31 2002 THE STORM PREDICTION CENTER HAS OUTLOOKED MARYLAND... WASHINGTON DC... NORTHERN VIRGINIA... AND EASTERN WEST VIRGINIA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT FROM THE NORTHWEST. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT. SOME OF THESE THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS OVER 50 MILES PER HOUR AND HAIL. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS. HTS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:41 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 19 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.